Belfast Telegraph

Home News UK

Consultant right to prescribe anti-psychotic drug to teenager, says coroner

Oliver McGowan, 18, died after being admitted to Southmead Hospital in Bristol in 2016.

An anti-psychotic drug prescribed to a teenager caused him to suffer from a rare condition that was a “significant contributory factor” to his death, a coroner has said.

The parents of Thomas Oliver McGowan, known as Oliver, say they repeatedly told doctors that on “no account” was the 18-year-old to be given the medication as he had reacted badly to it in the past.

Dr Peter Harrowing, assistant coroner for Avon, concluded that Oliver had died after being given Olanzapine and contracting neuroleptic malignant syndrome (NMS) – a rare side-effect of the drug.

But the coroner said it was “appropriate” for Oliver to have been prescribed the drug, adding that it “could not have been predicted” that he would develop the syndrome.

We sadly still consider that the doctors who treated him were arrogant and dismissive of Oliver's particular needs Parents of Oliver McGowan

He reached a narrative conclusion following a five-day hearing at Avon Coroner’s Court in Flax Bourton, near Bristol, and said Oliver’s death was caused by severe pneumonia and hypoxic brain injury, and “Olanzapine-induced” NMS.

“I am satisfied on the balance of probability that the Olanzapine caused Oliver to suffer from NMS, that syndrome being a significant contributory factor in his sad death,” Dr Harrowing said.

Oliver, from Emerson’s Green, Bristol, contracted meningitis twice during childhood and suffered with epilepsy, learning difficulties and autism as a result.

On October 22 2016, he was admitted to Southmead Hospital in Bristol after suffering from a seizure which did not end when he was given his regular medication.

Oliver was intubated and sedated, then taken to the hospital’s intensive care unit. An initial CT scan did not show any changes to his brain.

Dr Harrowing said Oliver did not have an “enduring mental illness” but suffered from psychosis related to his seizures, or ictal psychosis, and doctors had to consider how that would be managed when he was woken up.

On October 25, Dr Monica Mohan, a consultant neuropsychologist, decided to prescribe Olanzapine to Oliver.

During her evidence to the inquest, she confirmed that she had medical notes including a statement from Oliver’s parents in December 2015 that he should not be given the drug.

bpanews_b07e1393-273b-47b4-87bb-3750fc284808_embedded236048227
Oliver was admitted to hospital in October 2016 (Family handout/PA)

“In the circumstances of that intensive care unit and the process of waking Oliver up, I do not consider any alternative treatment was realistic,” Dr Harrowing said.

“Dr Mohan throughout acted in accordance with Oliver’s best interests. He was an adult and unable to consent at that time.”

After the Olanzapine was administered, Oliver’s temperature rose and he showed signs of NMS. The probability of a patient who has taken Olanzapine developing NMS is less than 1%, Dr Harrowing said.

There is no diagnostic test for the condition and the main treatment for it is to stop any antipsychotic medication, which was done on October 28.

However, a CT scan on October 30 showed Oliver had suffered a “serious and significant brain injury”, the coroner said.

Further scans confirmed the “catastrophic brain injury” and Oliver’s parents, Tom and Paula McGowan, made the decision to withdraw treatment on November 7. Oliver died on November 11.

“The NMS couldn’t have been predicted to have occurred in Oliver even through he may have suffered adverse effects to antipsychotics or Olanzapine itself,” Dr Harrowing said.

“Of course, if it could have been that drug would not have been prescribed. Dr Mohan said in the same circumstances she would prescribe Olanzapine again. I agree that it would still be appropriate treatment.

“Sadly, Oliver suffered a very rare adverse effect of a properly prescribed medication.”

The inquest heard that Dr Mohan did not discuss the risk of Oliver developing NMS with his parents before it was prescribed, as it was not a common side-effect.

After his condition deteriorated, she hugged Mrs McGowan and apologised, telling her “You were right all along”, Oliver’s parents said.

Following the conclusion, the couple said: “We remain adamant that Oliver would not have died if he had not been administered Olanzapine – which the coroner found triggered the NMS, a significant contributory factor to his death – which we expressedly forbade.”

They said they were “horrified” that Dr Mohan said she would prescribe Oliver the Olanzapine again.

“We sadly still consider that the doctors who treated him were arrogant and dismissive of Oliver’s particular needs,” they said.

In a statement, Sue Jones, director of nursing and quality at North Bristol NHS Trust, said it would “find learning” from Oliver’s case and is “absolutely committed” to improving care for people with learning disabilities.

“This was a very complex case, our staff had to make some very difficult treatment decisions, and did their very best at every stage of his care,” she said.

“The coroner has been fully supportive of the care given by staff who acted in Oliver’s best interests.”

The trust will be seeking to improve autism training for staff, appoint a clinical lead for learning disabilities and review how young people making the transition from children’s to adult services are supported.

Daily News Headlines Newsletter

Today's news headlines, directly to your inbox.

Popular

From Belfast Telegraph